Alert archive / New Jersey / Small Craft Advisories in 2018

Small Craft Advisory 3, NWS Philadelphia/Mount Holly

January 7, 2018

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 7, 2018, 3:00 PM EST. It took effect at Jan 7, 2018, 9:00 PM EST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2018, 3:00 PM EST (20:00 UTC)
In effect from
Jan 7, 2018, 9:00 PM EST
Expired
Jan 9, 2018, 3:19 PM EST
In force
42 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

873 
WHUS71 KPHI 072000
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
300 PM EST Sun Jan 7 2018

ANZ431-450>455-081000-
/O.NEW.KPHI.SC.Y.0003.180108T0200Z-180109T0500Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
300 PM EST Sun Jan 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EST MONDAY NIGHT...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 9 PM this evening to
midnight EST Monday night.

* Location...Lower Delaware Bay and the New Jersey and Delaware 
  Atlantic coastal waters. 

* Winds...Southwest 15 to 25 kt with gusts up to 30 kt.

* Seas...3 to 5 feet on the ocean and 2 to 4 feet across Delaware
  Bay.

* Timing...Developing tonight and lasting into Monday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
5 follow-up statements
284 
WHUS71 KPHI 080846
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
346 AM EST Mon Jan 8 2018

ANZ431-450>455-082200-
/O.CON.KPHI.SC.Y.0003.000000T0000Z-180109T0500Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* Location...Lower Delaware Bay and the New Jersey and Delaware 
  Atlantic coastal waters.

* Winds...Southwest 15 to 20 kt with gusts up to 30 kt.

* Seas...3 to 6 feet on the ocean, and 2 to 4 feet in Lower 
  Delaware Bay (ice free areas).

* Timing...Continuing through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
386 
WHUS71 KPHI 082021
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
321 PM EST Mon Jan 8 2018

ANZ431-450>455-091000-
/O.EXT.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
321 PM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST TUESDAY...

* Location...Lower Delaware Bay and the New Jersey and Delaware 
  Atlantic coastal waters.

* Winds...Southwest winds 10 to 20 kt with gusts up to 30 kt.
  Winds becoming West Tuesday morning. 

* Seas...3 to 5 feet on the ocean and 2 to 4 feet on Delaware Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
113 
WHUS71 KPHI 090208
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
908 PM EST Mon Jan 8 2018

ANZ431-090315-
/O.CAN.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
908 PM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

Winds have diminished below advisory criteria. Therefore, the
small craft advisory has been allowed to expire.

$$

ANZ450>455-091515-
/O.CON.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
908 PM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST
TUESDAY...

* Location...The New Jersey and Delaware Atlantic coastal waters.

* Winds...West 10 to 20 kt with gusts up to 25 kt.

* Seas...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CMS
386 
WHUS71 KPHI 090829
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
329 AM EST Tue Jan 9 2018

ANZ452>455-090930-
/O.CAN.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
329 AM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

The conditions are expected to remain below advisory criteria.

$$

ANZ450-451-092130-
/O.CON.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
329 AM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* Location...The northern and central New Jersey Atlantic coastal
  waters.

* Winds...West to northwest 15 to 20 kt with gusts up to 25 kt,
  diminishing later today and tonight.

* Seas...3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
250 
WHUS71 KPHI 092019
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
319 PM EST Tue Jan 9 2018

ANZ450-451-092130-
/O.CAN.KPHI.SC.Y.0003.000000T0000Z-180109T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
319 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 12:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 7, 12:39 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1239 PM EST Sun Jan 7 2018

.SYNOPSIS...
Arctic high pressure centered over the Mid-Atlantic region today
will move offshore tonight. Low pressure will track eastward across
eastern Canada early in the week. A cold front accompanying this
system will move through the region Monday night into Tuesday
morning. Another area of high pressure will build in from the west
Tuesday afternoon and night before progressing off the eastern
seaboard on Wednesday. A cold front will slowly approach from the
west late in the week into early next weekend. Meanwhile, an area of
low pressure may develop along this front and track near or just
west of the region either Friday or Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

The surface high will move across the Mid-Atlantic today and then
slide to our south through this evening. The strong upper trough
will finally exit the region and take the bulk of the arctic air
with it.

Behind this trough, we should see some moderating of the temperatures
across the region as the flow turns more to the west and southwest
through the day. Sunshine will start to fade late as high clouds
filter into the region. While temperatures will still be cold
(on avg 10-20 degrees below normal), it should feel a bit warmer
outside.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Increasing cloud cover across the region as the next system
approaches the area. Conditions are expected to remain dry through
tonight.

Winds will go light overnight and usually we would expect
temperatures to tank rapidly, especially in areas with substantial
snow on the ground. However, the increased cloud cover will limit
efficient radiational cooling and we will end up being more moderate
(compared to recent nights) in temperatures overnight. With little
wind, the wind chills will not be nearly as brutal as they have been
but it will still feel pretty cold outside.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Monday and Monday night...Low pressure will pass well north of our
region across central portions of Ontario-Quebec provinces. The cold
front accompanying this system will progress eastward across the
Great Lakes region on Monday and eventually through the Mid Atlantic
late Monday night. Southwesterly flow ahead of the front and on the
backside of the offshore high will advect warmer air into the region
on Monday. Despite the warming trend, temperatures may not rise
above freezing on Monday, especially for inland areas (N/W of I-95).

Models generally show a band of precip moving from W-NW to E-SE
across the region Monday afternoon and evening when isentropic lift
is maximized with the arrival of a SWly low-level jet prior to the
arrival of the cold front. Analysis of thermal profiles show models
are in decent agreement regarding precipitation type and have been
fairly consistent run to run despite a rather complex setup with
multiple ptypes expected with this event. Mainly snow is expected
north of I-80 and west of I-287. Farther south across E PA and C/S
NJ (roughly along and south of I-78 corridor)as well as northern
Delmarva, thermal profiles indicate enough warming aloft for a
wintry mix (snow, sleet, freezing rain). The biggest concern with
this event will be freezing rain as snow/sleet accumulations will be
light (an inch or less). Ice amounts are currently projected to
be under one-tenth inch. Despite the light icing, factors that
could potentially heighten travel impacts is the timing of the
freezing rain coinciding with the late afternoon-evening commute
and the antecedent cold ground. Regarding the latter factor:
Even if temperatures briefly rise above freezing prior to the
arrival of the precip, skin temperatures will be much slower to
respond and likely remain sub freezing. This will allow for ice
to accrete on untreated roads. The area at greatest risk for
icing impacts still appears to be in SE PA, C and S NJ, NE MD
and N DE. Barring a significant shift in the forecast, a Winter
Weather Advisory may be needed for the aforementioned areas.

Tuesday and Wednesday...The cold front will move offshore during the
morning. High pressure builds overhead Tuesday night before moving
offshore on Wednesday. With the post-frontal CAA pattern short-lived
Tuesday morning, a drastic cool down is not expected. Relative to
how cold it's been lately, Tuesday and Wednesday will feel rather
mild with highs ranging from the mid 30s in NE PA and NW NJ to the
mid 40s toward the mid Delmarva.

Wednesday night...Cannot rule out an area of light precip
overspreading our far northwestern zones (mainly along and north of
I-80) owing to stronger isentropic lift along a northward moving
warm front. However, with the deeper forcing for ascent ahead of a
mid-level shortwave trough expected to pass to our north, the
likelihood of organized precip this far south is low. PoPs were
capped at 20 percent. If precip does materialize, a shallow layer of
colder air trapped at the surface could result in freezing rain.
Therefore, we will continue to monitor this closely.

Thursday through Saturday...The latter portion of the long-term
period looks to be wet and mild. The region will be situated in
broad S-SW return flow around the offshore high and ahead of a
slow-moving cold front to our west. Temperatures both Thursday
and Friday will likely climb into the 50s for most of the
forecast area except maybe the higher terrain north of I-78.
Temperatures on Saturday are much more uncertain and will depend
on the timing/location of the cold front relative to our CWA. A
large spread in QPF amounts for this three-day period exist
among the operational models and their ensembles but there is
increasing support for 1-2 inches of rainfall. Given the
majority of the existing snow pack will melt prior to the
arrival of the potentially heavier rains and since the present
snow pack is located in the coastal plain (downstream of the
larger river basins), do not anticipate significant hydro
problems unless the forecast trends wetter.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR conditions expected. West to northwest winds becoming
more southwest through the day. Wind speeds around 5 to 10 knots.
Increasing mid/high level clouds this afternoon. Confidence: High

Tonight...VFR conditions expected. Southwest winds will become light
overnight. Broken to overcast skies with bases above 5000 feet.
Confidence: High

Outlook...

Monday and Monday night...Sub-VFR possible for a 3-6 hour period
between 18-00Z for RDG/ABE and 21-03Z for I-95 and coastal
terminals. During this time, a light wintry mix is likely.
Predominant ptype looks to be SN/IP at RDG/ABE and IP/ZR for
I-95 the other TAF sites including PHL. S-SW winds 10 kt or
less, becoming W-NW late Monday night behind a cold front.
Moderate to high confidence.

Tuesday through Wednesday night...VFR. Winds 10 kt or less.
High confidence.

Thursday...Sub-VFR conditions possible with increasing chances
for rain. Low confidence.

&&

.MARINE...
Low water advisory dropped for northern Delaware Bay.

West to northwest winds will become Southwest late. Winds speeds
mostly under 10 knots. Fair weather today.

Ice continues to develop in the Delaware Bay. With temperatures
remaining below freezing, additional ice is likely to form. Wave
forecast on the Delaware Bay is for ice free waters.

OUTLOOK...

Monday and Monday night...A SCA will likely be issued for the
coastal marine zones. W-SW winds increase ahead of a cold front
with the setup for 25+ kt speeds more favorable as you travel
southward along the coastline and away from the nearshore
waters. Seas are forecast to peak to near 5 ft in the outer part
of the coastal water zones.

Tuesday...Winds veer out of the W-NW behind a cold fropa early. A
brief surge behind the cold front could extend SCA-level gusts into
at least the morning.

Tuesday night through Thursday...Winds and seas below SCA
criteria.

&&

.TIDES/COASTAL FLOODING...
Low water SPS continues for the tidal Delaware River through the
early afternoon. Tidal departures are improving (getting closer
to -1.5 instead of -2.0 as earlier).

There is an low possibility that low water conditions may occur
again tonight in the tidal Delaware River. Current total water
level forecasts keep levels just shy of the 2 ft below MLLW
criteria. We take a look later this afternoon.

&&

.CLIMATE...
Today marks the last day of this bitter cold that has affect
the area for much of the past two weeks with a gradual warm up
on Monday.

One daily minimum temperature record was tied yesterday
(January 6th)...7 degrees at Wilmington, DE (ILG) tied the
previous record set in 1924 and 1942. Daily record low maximum
temperature records were also set yesterday at Wilmington,
Philadelphia, Reading and Atlantic City.

Daily record minimum temperature for today (January 7th) have
been set at the following sites:

Location                 Old Record Min          New Record Min
--------                 -----------             -----------

Reading (RDG)            0 (2014)                 0 (2018) tied

Atlantic City (ACY)      4 (1884)                -3 (2018)

Philadelphia (PHL)       4 (2014)                 4 (2018) tied

Wilmington (ILG)         3 (2014)                 2 (2018)

Trenton (TTN)            2 (2014)                 TBD this pm

Georgetown (GED)         8 (2014)                 0 (2018)

No records were set at Allentown and Mount Pocono. Thus, the
previous records of -4 (1942) at Allentown and -8 (2014) at
Mount Pocono still stand.

Daily record low maximum temperatures for today (January 7th)
are listed below for reference.

Location                  Record Low Max
--------                  -----------

Allentown (ABE) 			8 (2014)

Reading (RDG) 				10 (2014)

Atlantic City (ACY) 		16 (2014)

Philadelphia (PHL) 			13 (2014)

Wilmington (ILG) 			13 (2014)

Trenton (TTN)				 N/A

Georgetown (GED)			 N/A

Mount Pocono (MPO)           N/A

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Meola/PO
Short Term...Meola
Long Term...Klein
Aviation...Klein/Meola/PO
Marine...Klein/Meola/PO
Tides/Coastal Flooding...Staff
Climate...
Hazardous weather outlook, Jan 7, 12:32 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1232 PM EST Sun Jan 7 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-081745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1232 PM EST Sun Jan 7 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A light wintry mix of snow, sleet, and freezing rain is likely Monday
afternoon and evening. Travel difficulties for the evening commute
are possible, especially in areas that receive a light glaze of ice
from freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-081745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1232 PM EST Sun Jan 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 9:21 PM ESTHeavy Freezing Spray AdvisoryPHI12 hr
Jan 7, 5:51 AM ESTLow Water AdvisoryPHI6 hr
Jan 7, 2:50 PM ESTWinter Weather AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 7 more33 hr

Nearby

Small Craft Advisories in New Jersey, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.